New York, 2019Strong Wind in New York, April 15, 2019
April 15, 2019 · NWS OKX · 3 events in 3 counties and zones
Deep low pressure and strong cold front passed across the area, with strong winds occurring ahead of and behind the front.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep low pressure and strong cold front passed across the area, with strong winds occurring ahead of and behind the front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Apr 15, 1:02 PM EST, 58 minutes earlier.
Area forecast discussion, Apr 15, 1:02 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service New York NY
202 PM EDT Mon Apr 15 2019
.SYNOPSIS...
A cold front moves east of the area this afternoon. High
pressure then builds into the region through Wednesday. A warm
front then slowly approaches from the southwest and moves to the
north Friday morning, followed by a cold frontal passage late
Saturday into Sunday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers slowly exiting the eastern zones, and updated to keep
higher probabilities into later this afternoon, as the cold
front was slowly moving into eastern Connecticut and eastern
Long Island. The slower movement was also affecting the
temperatures and dew points. Winds were taking a little longer
for the higher gusts to develop, and are expected to be near
advisory levels around 20Z. Then winds may remain strong and
gusty a few hours after sunset.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Winds will remain strong into tonight, perhaps continuing at
wind advisory strength longer than forecast as strong cold
advection continues behind the departing system. Temperatures
will return to near or slightly below seasonable values, with
wind chills making it feel as though it's only in the upper 20s
to mid 30s.
Skies then remain mostly sunny into Tuesday, with highs near
seasonable values, though with gusty winds continuing.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Upper flow briefly flattens out to start the period with an
upper low departing from the Canadian Maritimes. At the same
time, a trough moves into the desert southwest. Later in the
week, this feature will interact with northern branch energy,
sending a frontal system into the area for the end of the week
into the weekend. There is very good agreement with the 12Z
ECMWF and GFS with the extent of phasing of the two branches and
the progression of the aforementioned frontal system. The GGEM
is a bit more progressive, especially with the lead frontal band
precipitation Friday night into Saturday morning.
A consensus forecast approach brings high pressure into the
region Tuesday night into Wednesday with a warm front
approaching from the southwest.
There is a low chance of rain working in from the southwest
Tuesday night. However, unlike 24 hours ago, it appears
Wednesday will be dry as ridging builds in both aloft and at the
surface. The northward progress of the warm front will likely
be very slow due to an amplified ridge building along the
eastern seaboard as the upper trough amplifies across the mid
section of the country.
Warm frontal passage has trended faster in the global guidance,
lifting north of the region by daybreak Friday. A deep-layered
southerly flow develops along the east coast as the upper ridge
slowly translates east Thursday into Friday. A strong low-level
jet ahead of the approaching cold front supports moderate to
heavy warm conveyor belt rains with embedded thunderstorms late
Friday night into the first half of Saturday. There will likely
be timing changes through the week as the Pac jet energy has yet
to move onshore. Additionally, a strong onshore flow Friday
into Saturday will likely result in areas of stratus and fog,
especially east of the Hudson River. Dew points are forecast to
be in the 50s, but this may be conservative.
Scattered showers may linger into Sunday depending on how
quickly the upper trough/low passes through the area.
As for temperatures, daytime highs will be near seasonable
levels through Thursday before a warm frontal passage Friday
morning. Lows will be several degrees above normal due to
onshore flow and potential for stratus/fog. Following the warm
front, warmer, humid conditions are likely with areas away from
the coast getting into the 70s.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A second continues to move across the region. High pressure
will begin to build back into the region tonight.
Showers associated with a second cold front have moves east of
NYC and will clear the eastern most terminals between 19z-20z.
Once the showers end, Winds will become Westerly and increase
with gusts 35-45 kt possible during the afternoon/evening hours.
The highest gusts are expected along the coast.
Winds will begin to diminish after midnight, however wind gusts
between 20-30kt are still expected.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: The strongest wind gusts may end a 1-2 hours
earlier than forecast.
KLGA TAF Comments: The strongest wind gusts may end a 1-2 hours
earlier than forecast.
KEWR TAF Comments: The strongest wind gusts may end a 1-2 hours
earlier than forecast.
KTEB TAF Comments: The strongest wind gusts may end a 1-2 hours
earlier than forecast.
KHPN TAF Comments: The strongest wind gusts may end a 1-2 hours
earlier than forecast.
KISP TAF Comments: Timing of wind shift to W could be off by 1-2
hours. The strongest wind gusts may end a 1-2 hours earlier
than forecast.
.OUTLOOK FOR 18Z TUESDAY THROUGH Saturday...
.Tuesday and Wednesday...VFR. WNW gusts 25-30 kt on Tuesday.
.Thursday...Chc shra and MVFR or lower.
.Friday and Saturday...MVFR or lower possible in shra, iso
tstms. Gusty S winds possible.
&&
.MARINE...
Lowered the wind gusts across the waters until late this
afternoon when colder air pushes into the waters and better
mixing will occur. Gusts will remain at gale force through
tonight and possibly into Tuesday morning across the waters east
of Moriches Inlet, and may be extending the warning into Tuesday
morning.
A gale warning remains in effect, with the strongest winds
expected this evening. Winds diminish Tuesday through Tuesday
night as high pressure builds across the waters. Ocean seas will
also gradually subside in response. Sub- SCA conditions then
continue into Thursday as high pressure remains over the region.
Southerly winds then ramp up Thursday into Friday with SCA
conditions likely developing on the ocean waters Thursday night
and continuing into Friday.
&&
.HYDROLOGY...
The next potential for significant rainfall will be Friday
night into Saturday with a slow moving frontal system.
Minor flooding is possible on the Lower CT River by mid week
due to runoff from recent rainfall events and from upstream snow
melt in VT and NH.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 2 AM EDT Tuesday for CTZ005>012.
NY...Wind Advisory until 2 AM EDT Tuesday for NYZ067>075-078>081-
176>179.
NJ...Wind Advisory until 2 AM EDT Tuesday for NJZ002-004-006-
103>108.
MARINE...Gale Warning until 6 AM EDT Tuesday for ANZ330-335-338-340-345-
350-353-355.
&&
SYNOPSIS...MD
NEAR TERM...MD/19
SHORT TERM...MD
LONG TERM...DW
AVIATION...BC
MARINE...JC/MD/DW/19
HYDROLOGY...JC/MD/DW
EQUIPMENT...Hazardous weather outlook, Apr 15, 4:29 AM EST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
529 AM EDT Mon Apr 15 2019
NJZ002-004-006-103>108-NYZ067-069-072>075-176-178-160930-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Rockland-New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northern Queens-Southern Queens-
529 AM EDT Mon Apr 15 2019
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 2 AM EDT TUESDAY...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ005-006-009-010-NYZ068-070-071-078>081-177-179-160930-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Southern New Haven-Putnam-Northern Westchester-Southern Westchester-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Nassau-Southern Nassau-
529 AM EDT Mon Apr 15 2019
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 2 AM EDT TUESDAY...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ330-335-338-340-345-350-353-355-160930-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
529 AM EDT Mon Apr 15 2019
...GALE WARNING IN EFFECT UNTIL 6 AM EDT TUESDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ007-008-011-012-160930-
Northern Middlesex-Northern New London-Southern Middlesex-
Southern New London-
529 AM EDT Mon Apr 15 2019
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 2 AM EDT TUESDAY...
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 15, 10:11 AM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1111 AM EDT MON APR 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM MARINE TSTM WIND HAMMONASSET 41.27N 72.59W
04/15/2019 M44 MPH NEW HAVEN CT WXFLOW
&&
FEBLocal storm report, Apr 15, 10:14 AM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1114 AM EDT MON APR 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 AM MARINE TSTM WIND 1 WSW ROBERT MOSES STAT 40.62N 73.26W
04/15/2019 M42 MPH SUFFOLK NY MESONET
FIRE ISLAND COAST GUARD
&&
FEBLocal storm report, Apr 15, 10:19 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1119 AM EDT MON APR 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 AM MARINE TSTM WIND 1 S BROOKHAVEN 40.76N 72.91W
04/15/2019 M44 MPH SUFFOLK NY MESONET
BELLPORT WXFLOW STATION
&&
FEBLocal storm report, Apr 15, 10:21 AM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1121 AM EDT MON APR 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 AM MARINE TSTM WIND 2 SSE EAST MORICHES 40.79N 72.75W
04/15/2019 M43 MPH SUFFOLK NY MESONET
EAST MORICHES COAST GUARD
&&
FEBLocal storm report, Apr 15, 10:24 AM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1124 AM EDT MON APR 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 AM MARINE TSTM WIND 2 SE PONQUOGUE 40.84N 72.48W
04/15/2019 M40 MPH SUFFOLK NY WXFLOW
SHINNECOCK LIGHT WXFLOW
&&
FEBLocal storm report, Apr 15, 12:19 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
119 PM EDT MON APR 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 AM TSTM WND DMG WASHINGTONVILLE 41.43N 74.16W
04/15/2019 ORANGE NY LAW ENFORCEMENT
TREES DOWN ON WIRES ON CLOVE ROAD. REPORTS OF POWER
OUTAGES AROUND TOWN.
&&
FEBStrong Wind, Northern Queens
- When
- April 15, 2:00 PM EST to 4:00 PM EST
- Where
- Northern Queens forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 40.658, -73.839 (the zone’s center; the record gives no point)
The NY State mesonet station located in Queens College measured a 50 mph wind gust at 305 pm.
Strong Wind, New York (Manhattan)
- When
- April 15, 4:00 PM EST to 6:00 PM EST
- Where
- New York (Manhattan) forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 40.774, -73.970 (the zone’s center; the record gives no point)
The NY State mesonet station in Manhattan measured a 54 mph wind gust at 520 pm.
Strong Wind, Richmond (Staten Is.)
- When
- April 15, 4:00 PM EST to 6:00 PM EST
- Where
- Richmond (Staten Is.) forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 40.583, -74.150 (the zone’s center; the record gives no point)
The NY State mesonet station in Richmond County measured a 52 mph wind gust at 445 pm.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Virginia, April 15, 20191 death · $157,000 · EF0 · 49 events
- Tornadoes and Damaging Winds in Delaware, April 15, 20191 injured · EF2 · 8 events
- Flash Flooding in Vermont, April 15, 2019$1.6 million · 3 events
- Tornado in Pennsylvania, April 15, 2019$500,000 · EF1 · 1 event
- Tornado in Pennsylvania, April 15, 2019EF2 · 1 event
- Flooding in Minnesota, April 15 to 21, 2019$560,000 · 8 events
- Flooding and Damaging Winds in Massachusetts, April 15, 2019$44,000 · 55 kt wind · 23 events
- Flooding in Vermont, April 15, 2019$101,000 · 2 events
- Flooding in Minnesota, April 15 to 22, 2019$100,000 · 2 events
- Damaging Winds in New York, April 15, 2019$43,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 15, 201960 kt wind · 31 events
- Damaging Winds in New Jersey, April 15, 201960 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823107, 823105, 823106.